Does effexor cause shortness of breath?
Question posted by drbenbarnard on 5 Sep 2013
Last updated on 18 January 2022 by WildcatVet
A common side effect:
Common (1% to 10% of users): Bronchitis, cough increased, DYSPNEA, pharyngitis, sinusitis, yawn/yawning"
I think in certainly does in my case. I have been on Effexor XR 75mg for 14 years. I was diagnosed in 2018 with sleep apnoea, but what was called Central Apnoea - which is a shallowness of breath to the point that it gets picked up as an obstruction.
I came off Effexor for 5 months, which caused some weight loss and my sleep apnoea to all but disappear. I was then prescribed Pristiq, which saw my breathing return to shallow, both asleep and noticeably whilst awake. I went from 5 reportable apnoea events in one night while off Effexor, to nearly 200 on Pristiq.
It is certainly my experience that Effexor and Pristiq both cause shallow breathing (Respiratory Depression) in me and I'm about to address the issue through medical professionals. Basically - I stop breathing in the night, and sometimes during the day, when taking venlafaxine. I don't have the problem when not medicated - but the investigation is just starting.
Please read the literature carefully, and be aware of the RARE but real, possibility of Interstitial Lung Disease as a result of Effexor and other related drugs causing this disease. The main point here is to bring this to the attention of your physician , as most will not be aware of this or think of it as a consequence of Effexor (and related drugs) therapy. Again, it is RARE, but a possibility, so it should NOT be ignored.
I experienced every single complication you mentioned and Effexor 75mg ER 2xx per day is only one of two "new" meds I was prescribed in the last 3 months. Otherwise, I'm only taking a b/p med and prilosec that I've been on for years.
The other med was a blood thinner after recent surgery, ClopidigreI. I was so was so desperate, that while my doctor was sure it wasn't either, I went off both of them one week at a time. I stopped the blood thinner the first week and continued the Effexor. No change. So I resumed taking the blood thinner the second week and stopped the Effexor. I was immediately better the week I was off the Effexor. I mean, by the next morning I noticed a difference, and 2 days later I was symptom free.
After one month of no Effexor, and with a Dr appointment at the end of the week, I took it yesterday just to see. I could not make it to the coffeepot this morning without stopping and gasping for breath a few times. This horrible struggle to breathe as I move around has passed as my day has progressed. So I absolutely KNOW that Effexor was the culprit.
Thank you for letting me add my voice to this conversation.
I'm on effexor and I have trouble breathing constantly. I went to my doctor, thinking it was asthma, but they told me it was probably just anxiety (though I'm skeptical). It constantly feels like there's a weight on my chest, or like my lungs just aren't big enough to take in the nessesary amount of air. It gets espically bad in high humidity and its progressed to the point where I can no longer take warm showers because I'm constantly afraid I'll suffocate, or pass out and bash my skull in on the bathroom tile.
I did some reading on other forums and apparently other effexor users (and users of other antidepressants) have had strickingly similar issues.
I have been on 150mg of Effexor XR for years and have never experienced shortness of breath.
It may be that you are experiencing a rare side effect of the medication. To put your mind at rest you must see a doctor, only they can advise what is causing your problem.
Let us know how you get on.
I've been on Effexor 15mg for almost a year. I haven't experienced shortness of breath. I hope this helps you.
Chest X-ray may show proper information including an undiscovered lung disease or pneumonia. Anxiety, as stated, or panic attacks can do this.
According to information on the drug, it is a very rare side effect. Either way see a physician to find the reason.
I've not had that experience with Effexor. Are you sure it's not anxiety? Judy
Hello drbenbarnard. No, not to my knowledge. However if you believe that it might be the cause, ( it possibly might very well be a severe reaction) please see your prescribing physician. Regards pledge
- Effexor information for Healthcare Professionals (includes dosage details)
- Side effects of Effexor (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.